Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 25, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 26, 2008, 10:50 PM MDT for Doña Ana County, New Mexico. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2008, 10:50 PM MDT (04:50 UTC)
- Expired
- Jul 27, 2008, 12:15 AM MDT
- In force
- 85 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Doña Ana County, NM
The radar
The El Paso radar (KEPZ), 61 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 4.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 657 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEPZ 270450 FFWEPZ NMC013-270615- /O.NEW.KEPZ.FF.W.0025.080727T0450Z-080727T0615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 1050 PM MDT SAT JUL 26 2008 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO... THIS INCLUDES THE CITIES OF...UNIVERSITY PARK...LAS CRUCES... MESILLA...RADUIM SPRINGS...LEASBURG...AND DONA ANA. * UNTIL 1215 PM MDT * AT 1050 PM MDT...NATIONAL WEATHE SERVICE DOPPLER RADAR INDICATED A LARGE CLUSTERH OF SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING. A TRAINED SPOTTER IN RADIUM SPRINGS REPORTED OVER AN INCH OF RAIN IN 30 MINUEST. ONE TO TWO INCHES OF ADDITIONAL RAINFALL IS POSSIBLE WITH THESE STORMS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL AND SATURATED GROUND WILL CAUSE FLOODING OF ARROYOS...STREETS AND HIGHWAYS...AND POOR DRAINAGE AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3256 10681 3218 10661 3219 10688 3257 10710 $$ TAB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:22 PM MDT, 7 hours 28 minutes earlier.
Area forecast discussion, Jul 26, 3:22 PM MDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
322 PM MDT SAT JUL 26 2008
.SYNOPSIS...
TROPICAL MOISTURE ASSOCIATED WITH THE REMNANTS OF HURRICANE DOLLY
WILL REMAIN OVER THE BORDERLAND TONIGHT AND MUCH OF SUNDAY BEFORE
SLOWLY DRIFTING OFF TO THE NORTHEAST. THIS WILL KEEP NUMEROUS
SHOWERS AND A FEW THUNDERSTORMS WITH HEAVY RAINFALL IN THE
FORECAST THROUGH SUNDAY. SHOWERS WILL DECREASE THROUGH THE WORK
WEEK AS MOISTURE LEVELS ARE GRADUALLY REDUCED. TEMPERATURES WILL
WARM BACK TO NORMAL OR EVEN SLIGHTLY ABOVE BY MIDWEEK.
&&
.DISCUSSION...
WELL DEFINED CLOSED CIRCULATION ASSOCIATED WITH OLD DOLLY PASSED
RIGHT OVER EL PASO THIS MORNING. WIDESPREAD RAINFALL AMOUNTS OF
ONE TO TWO INCHES COVERED EL PASO COUNTY WITH A FEW READINGS OF
THREE TO THREE AND A HALF INCHES MEASURED DURING THE MORNING.
HEAVY RAIN CORE CURRENTLY MOVING ACROSS SOUTHERN OTERO COUNTY WAS
WEAKENING. HOWEVER...SURFACE HEATING WAS CONTRIBUTING TO
DEVELOPMENT OF NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS OVER
ENTIRE BROAD CIRCULATION DOMAIN (BASICALLY THE EPZ CWA). WILL LET
FFA CONTINUE THROUGH SUNDAY AFTERNOON. BY THE WAY...PW OF 1.84
INCHES ON 12Z EPZ SOUNDING IS PROBABLY NEAR A RECORD FOR EL PASO.
DID NOT HAVE MUCH TIME TO PEER AT MODELS...BUT LOWERED MAX TEMPS
NEXT TWO DAYS EVEN THOUGH STRONG WARMING TREND STILL REFLECTED.
STANDARD MONSOON POPS WERE RETAINED FOR MOST OF NEXT WEEK...BUT
RAISED POPS SLIGHTLY FRIDAY IN CASE THE 12Z GFS IS CORRECT IN
BRINGING OLD DOLLY BACK OUR WAY UNDER UPPER HIGH THAT BY THEN WILL
HAVE DEVELOPED TO OUR NORTH. AS ONE FORECASTER HERE NOTED...SHE
MUST LIKE OUR CHILIES.
&&
.AVIATION...
VALID 27/0000Z - 28/0000Z
PLENTY OF TROPICAL MOISTURE STILL REMAINS IN THE AREA...BUT CEILINGS
HAVE STARTED TO COME UP NOW AS THE CENTER OF DOLLY PULLS AWAY AND
THINGS BECOME MORE CONVECTIVE IN NATURE... WHICH SHOULD BE THE
CHARACTER OF PRECIP OVER THE NEXT 24 HOURS.
MODELS NOT HANDLING SITUATION VERY WELL ESPECIALLY AT THE
SURFACE...MAKING MOS WINDS VIRTUALLY USELESS. MORE OR LESS
PROJECTED EXPECTED PATH OF LOW LEVEL CIRCULATION BASED OBSERVATIONS
AND ON MODEL TIMING OF UPPER VORT CENTER. LEANING MORE TOWARDS
ECMWF AND U OF AZ WRF WHICH ARE MORE IN LINE WITH OBS. 12Z GFS
APPEARS TOO SLOW. CAVEAT HERE IS THAT LOW LEVEL CIRCULATION IS
BOUND TO OPEN UP SOMETIME TONIGHT... SO WHILE I DO BRING WINDS TO
THE WNW THIS EVENING AT KELP... THEY SHOULD BACK AROUND TO THE SW
TOWARDS MORNING.
CEILINGS SHOULD REMAIN MVFR-VFR WITH TEMPO PERIODS OF IFR IN HEAVIER
CONVECTIVE SHOWERS AND THUNDERSTORMS. EXPECT MORE THUNDER TOMORROW
ALONG/EAST OF RIO GRANDE AS TROPICAL AIRMASS MODIFIES. BEST CHANCE
THUNDER OVERNIGHT WILL BE AT DMN. A LITTLE CONCERNED THAT IF WINDS
GO SLACK OVERNIGHT A FEW PLACES MAY SEE FOG BUT FOR NOW IT APPEARS
THERE SHOULD BE ENOUGH OF A SFC GRADIENT TO KEEP BL MIXED ENOUGH.
&&
.FIRE WEATHER...
NO FIRE WX ISSUES ANTICIPATED AS WIDESPREAD TROPICAL MOISTURE HAS
MORE OR LESS SATURATED THE AREA. THINGS WILL RETURN TO THE NORMAL
MONSOONAL PATTERN BY EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 69 83 70 89 72 / 70 60 50 30 20
SIERRA BLANCA TX 61 83 63 88 65 / 50 50 50 50 40
LAS CRUCES 67 83 68 88 70 / 70 60 50 30 20
ALAMOGORDO 65 82 66 88 69 / 50 40 50 30 20
CLOUDCROFT 50 66 51 69 50 / 50 40 50 40 30
TRUTH OR CONSEQUENCES 66 83 66 87 68 / 70 60 40 30 20
SILVER CITY 60 76 61 79 62 / 60 30 30 30 20
DEMING 68 85 68 89 68 / 70 50 40 30 20
LORDSBURG 67 87 67 90 68 / 50 30 30 30 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR NMZ022>025-
030>032.
TX...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR TXZ055-056.
&&
01/25 FAUSETT/HARDIMANIn the hours before
Special weather statement, Jul 26, 6:07 PM MDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 607 PM MDT SAT JUL 26 2008 TXZ055-270115- EL PASO TX- 607 PM MDT SAT JUL 26 2008 ...MODERATE TO HEAVY RAINFALL IS MOVING INTO THE SOUTHERN TWO-THIRDS OF EL PASO COUNTY... THE REMNANTS OF DOLLY HAVE MOVED NORTH OF THE EL PASO AREA BUT WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUE TO ROTATE AROUND THE SYSTEM. A CLUSTER OF MODERATE TO STRONG THUNDERSTORMS AND HEAVY RAIN SHOWERS IS MOVING EAST ACROSS JUAREZ MEXICO AND WILL ENTER EL PASO COUNTY FROM THE WEST. RADAR IS INDICATING VERY HEAVY RAINFALL WITH THESE STORMS. RAINFALL RATES OF OVER AN INCH AN HOUR IS EXPECTED TO MOVE OVER SOUTHEAST PORTIONS OF THE CITY OF EL PASO AND THE ENTIRE MISSION VALLEY. AFFECTED WILL BE THE TOWNS OF SOCORRO...HORIZON CITY...SAN ELIZARIO...FABENS AND...TORNILLO. ONE-HALF TO ONE AND A HALF INCHES OF RAINFALL WILL FALL OVER AREAS THAT HAVE ALREADY RECEIVED A LOT OF RAIN. SATURATED GROUND WILL CREATE RAPID RUNOFF. FLOODING OF STREETS...ARROYOS...DRAINAGES...AND LOW SPOTS IS POSSIBLE. MOVE TO HIGHER GROUND IF WATER BEGINS TO RISE...AND DO NOT DRIVE THROUGH FLOODED ROADWAYS. TAB
Special weather statement, Jul 26, 6:09 PM MDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 609 PM MDT SAT JUL 26 2008 NMZ024-270215- TULAROSA BASIN/SOUTHERN DESERT- INCLUDING THE CITY OF...ALAMOGORDO 609 PM MDT SAT JUL 26 2008 AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN MOVING NORTHEAST ACROSS SOUTHWESTERN OTERO COUNTY. THESE STORMS ARE PRODUCING RAINFALL AT RATES OF UP TO 2 INCHES PER HOUR...WITH TOTAL STORM RAINFALL AMOUNTS OF OVER THREE INCHES BASED ON RADAR ESTIMATES. HEAVIEST RAINS ARE CURRENTLY MOVING INTO OROGRANDE FROM THE WEST. MOTORISTS CAN EXPECT LOW VISIBILITY IN HEAVY RAIN ALONG HIGHWAY 54 BETWEEN THE TEXAS STATE LINE AND TULAROSA OVER THE NEXT COUPLE OF HOURS AND ON OTHER AREA ROADS. PONDING OF WATER ON ROADS IS LIKELY AND THERE MAY BE WATER FLOWING ACROSS ROADS IN LOW LYING AREAS. NEVER TRY TO DRIVE ACROSS WATER COVERED ROADS...TURN AROUND AND SEEK ALTERNATE ROUTES OF TRAVEL. PARK
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:31 PM MDT | Areal Flood Advisory | EPZ | Otero | 4 hr |
| Jul 26, 10:17 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Jul 27, 12:37 AM MDT | Areal Flood Advisory | EPZ | Doña Ana, Grant, Hidalgo, Luna, Otero, Sierra | 4 hr |
| Jul 27, 7:46 AM MDT | Flash Flood Warning | EPZ | Otero | 6 hr |
| Jul 27, 8:15 AM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 27, 2:40 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Grant, Luna, Sierra | 4 hr |
| Jul 27, 3:40 PM MDT | Flash Flood Warning | EPZ | Doña Ana, Grant, Luna, Sierra | 110 min |
| Jul 27, 4:39 PM MDT | Flash Flood Watch | EPZ | 7 hr | |
| Jul 27, 4:57 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.